My wife was rediagnosed after 16 years of remission with breast cancer. The cancer has metastasized offsite in the gluteal tissue and all throughout the bones of the body, stage 4. She underwent chemo therapy starting in November 2011. Prior to her first cycle, she had fluid effusion in her heart. A pericardial window was created to remove the fluid and at the same time, a shunt was created to divert the fluid build up in the heart and redirect to the lungs (pleural area). After six cycles of chemo were completed, she was doing pretty well. However, she started experiencing shortness of breath lately. Post chemo complication includes blood clots which if it occur in the lungs, it will cause pulmonary edema that leads to congestive heart. Luckily, the blood clots were ruled out. The echocardiogram showed a reduced ejection rate to 25%, which means the heart muscle has weakened. She has steadily low blood pressure. It was found out that the fluid build up in her lungs contributed to her shortness of breath. Her low heart ejection rate has exacerbated the condition. She is on Coreg (a beta blocker) and Lasix regimen. When her systolic is below 85, she will temporarily discontinue Coreg, taken twice daily. Her Lasix dose was doubled since her shortness of breath did not resolve. What I would like to ask anyone who has the same condition before if this condition was resolved in the long run? We are waiting for an answer from the Cardiologist for long term effect. I am still trying to find out how long this condition persists. Any professional practitioner's opinion is appreciated. I know fluid effusion is common causing congestive heart condition. Will this condition resolve? She is still continuing the bone chemo, Aredia every 3 weeks for two years. Will the bone chemo continue to contribute the fluid effusion? The fluid buildup is slow and needle evacuation is not probably necessary - lasix med is recommended. This condition has diminished her daily activities; she can't walk or move from the first to second floor without shortness of breath. Early in the morning, it is a struggle to use the bathroom, a merely 15 steps from the bedroom. She said her condition while on chemo was better than post chemo.
Any info or input is appreciated.
Sun, 05/13/2012 - 09:55
I'm sorry, but it sounds like her situation is quite complex, with many factors contributing. Because of that, I don't think that someone else's experience in a different situation will be very instructive. I would say that an effusion can often improve significantly if the cancer responds well to chemo. This is more likely to be reversible than the decrease in cardiac function, which is often reversible if it is from the breast cancer drug Herceptin (trastuzumab), but not typically very reversible if it is from chemotherapy drugs or several other causes. I think her cardiologist would be able to give a more valuable answer because it can be personalized to her current situation.
Please note that this area of the website is meant for questions about the website. We have a section for questions about breast cancer. You would need to go to the tab for "Ask a question about ____" and then go down to where it says "Breast cancer", then ask a question from there.
Her bone metastases and the medications for it would not be expected to contribute to her effusions or cardiac issues.
Sat, 05/19/2012 - 00:52
For effusion reduction, I suggest that you investigate Rutin, and then talk to your doctor about it.